December 13, 1965

Subarachnoid Hemorrhage Following Ephedrine and MAO Inhibitor

JAMA. 1965;194(11):1259. doi:10.1001/jama.1965.03090240093042

To the Editor:—  Since 1957 the monoamine oxidase (MAO) inhibitors have been widely used in the treatment of depression, despite conflicting studies regarding their effectiveness. The adverse reactions associated with these drugs have been many and serious.1 Particularly disquieting are the reports of hypertensive crises and intracranial bleeding when MAO inhibitors are used in conjunction with various sympathomimetic amines or their precursors. Among compounds reported to precipitate these complications in patients taking MAO inhibitors are tyramine (in beer, wine, cheese, yogurt),2 amphetamine,3 methamphetamine,4 dihydroxyphenylalanine, ie, dopa (in broad beans),5 and alphamethyl dopa.6 The following is a report of a patient taking an MAO inhibitor who developed a subarachnoid hemorrhage immediately following the ingestion of one oral dose of ephedrine.A 49-year-old white woman was under treatment for a moderately severe depressive reaction with an MAO inhibitor, nialamide (Niamid), 100 to 150 mg daily since

First Page Preview View Large
First page PDF preview
First page PDF preview